Montana, 2005

Tornado in Montana, June 28, 2005

June 28, 2005 · NWS TFX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 28, 1:29 PM MST, 26 minutes earlier.

Area forecast discussion, Jun 28, 1:29 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT TUE JUN 28 2005

.DISCUSSION...

TONIGHT THROUGH THURSDAY...ANOTHER ROUND OF CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING AS THE UPPER TROF MOVES EVER CLOSER TO
THE COUNTY WARNING AREA AND ENERGY MOVES OUT AHEAD EMBEDDED WITHIN
THE SOUTHWEST FLOW ALOFT. AIRMASS IS MOST UNSTABLE ALONG THE
EASTERN PORTION OF THE CWA AND WOULD EXPECT SOME STORMS TO BECOME
SEVERE IN THAT AREA. UPPER TROF FINALLY LIFTS OUT OVER THE AREA ON
WEDNESDAY WITH A NORTHWEST FLOW ALOFT RETURNING. ENOUGH RESIDUAL
INSTABILITY WEDNESDAY AFTERNOON TO ALLOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP. BY WEDNESDAY NIGHT...RIDGING
DEVELOPS OVER THE AREA BRINGING WARMER AND DRY CONDITIONS.
TEMPERATURES GENERALLY IN THE 70S WEDNESDAY BEFORE WARMING INTO THE
80S THURSDAY. EMANUEL

THURSDAY THROUGH SATURDAY NIGHT...THE MODELS ARE IN BETTER AGREEMENT
TONIGHT THAN THEY HAVE BEEN THE PAST COUPLE OF NIGHTS. STILL AM
EXPECTING AN UPPER RIDGE OVER THE AREA ON THURSDAY. EVEN WITH THE
RIDGE IT LOOKS LIKE THE AIRMASS WILL BE UNSTABLE BUT FAIRLY DRY.
HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVER A SMALL PORTION OF
THE SW AND CENTRAL ZONES DUE TO OROGRAPHIC LIFT IN THE NW FLOW.
THEREAFTER EXPECT SW TO W FLOW. THE LATEST ECMWF HAS COME AROUND TO
THE GFS SOLUTION OF HAVING A SHORTWAVE MOVE THROUGH THE AREA AROUND
SAT. AND THE LATEST ECMWF AND UKMET HAVE BACKED OFF ON THE UPPER
TROUGH THEY HAD UPSTREAM OF MONTANA SAT NIGHT. AS FOR WEATHER FRI
INTO SAT NIGHT..FRIDAY SHOULD AGAIN BE UNSTABLE AND COULD RECEIVE
SOME LIFT FROM A WEAK SHORTWAVE. BUT AGAIN THE AIRMASS IS LOOKING
FAIRLY DRY. IN PART DUE TO DOWNSLOPE EFFECTS HAVE LOWERED POPS IN
THE N FOR FRIDAY. IT LOOKS LIKE A REPEAT FOR SAT WITH A WEAK
SHORTWAVE..AN UNSTABLE AIRMASS AND NOT MUCH MOISTURE TO WORK WITH.
LEFT POPS ALONE WHICH KEPT A CHANCE OVER THE WRN MOUNTAINS AND A
SLIGHT CHANCE OVER A PORTION OF SW AND CENTRAL MT.

SUNDAY THROUGH TUESDAY...MODELS KEEP LONG WAVE TROUGH ALONG WEST
COAST WITH UPPER RIDGE OVER THE COUNTRYS MID-SECTION. THIS WILL
LEAVE MONTANA UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT. THUS...TEMPERATURES WILL RUN SLIGHTLY BELOW SEASONAL
AVERAGES WITH AT LEAST A SLIGHT CHANCE OF SHOWERS AND AFTERNOON
THROUGH EARLY NIGHTTIME THUNDERSTORMS THROUGH THE PERIOD.
WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 0010Z
THE AIRMASS IS MOIST AND UNSTABLE.  SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING AND ENDING AROUND 06Z. VFR CONDITIONS
PREVAIL ACROSS THE AREA ALTHOUGH MVFR CEILINGS AND VISIBILITIES
SHOULD BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS. &&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  72  52  82 /  40  20  20  10
CTB  47  71  48  79 /  40  20  20  10
HLN  52  75  53  84 /  40  20  20  10
BZN  45  73  46  81 /  50  20  20  20
WEY  35  66  36  72 /  50  10  10  20
DLN  44  72  46  80 /  40  20  10  10
HVR  53  74  52  84 /  40  20   0  10
LWT  48  68  47  79 /  50  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....BLANK/WILLIAMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 4:02 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MDT TUE JUN 28 2005

MTZ008>015-044>055-291115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
502 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 12:07 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     3 SE GRASS RANGE        47.00N 108.76W
06/28/2005                   FERGUS             MT   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.

&&

BRUSDA
Local storm report, Jun 28, 12:48 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

            CORRECTED TIME FOR THIS REPORT.

0325 PM     HAIL             HELENA                  46.60N 112.02W
06/27/2005  1.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
            CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.

0335 PM     HAIL             6 SE BOZEMAN            45.62N 110.96W
06/27/2005  0.50 INCH        GALLATIN           MT   TRAINED SPOTTER

            FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.

0335 PM     HAIL             7 W HELENA              46.60N 112.17W
06/27/2005  0.50 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
            LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.

0545 PM     HAIL             GEYSER                  47.27N 110.49W
06/27/2005  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAIN. TOTAL RAINFALL NEAR 1
            INCH FROM THIS STORM.

0610 PM     TSTM WND GST     GERALDINE               47.60N 110.27W
06/27/2005  60 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE
            HAIL.

0630 PM     HEAVY RAIN       12 S CLEVELAND          48.10N 109.15W
06/27/2005  1.50 INCH        BLAINE             MT   TRAINED SPOTTER

0630 PM     HAIL             6 S STOCKETT            47.27N 111.16W
06/27/2005  0.50 INCH        CASCADE            MT   OTHER FEDERAL

            PEA TO DIME SIZE HAIL COVERING THE GROUND.

0100 PM     FUNNEL CLOUD     3 SE GRASS RANGE        47.00N 108.76W
06/28/2005                   FERGUS             MT   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.

&&

HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS FOR THE SEVERE EVENT
THAT HAPPENED ON MONDAY JUNE 27TH...ALONG WITH THE FUNNEL CLOUD
REPORT SOUTHEAST OF GRASS RANGE ON JUNE 28TH.

BRUSDA
Local storm report, Jun 28, 1:54 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             GRASS RANGE             47.03N 108.80W
06/28/2005  0.25 INCH        FERGUS             MT   TRAINED SPOTTER

&&

BRUSDA

The radar

The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fergus

When
June 28, 1:55 PM MST
Where
Fergus County, 3 mi E of Lewistown
Rating
F0
Path length
0.3 mi
Path width
5 yd
Reported by
GENERAL PUBLIC
Coordinates
47.067, -109.350

A tornado was reported by the public at Lewistown 3E. The torndao was on the ground only briefly with no damage or injuries reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyThe tornado archive for Montana, 2005Warnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456242.